The FDA says government officials are looking into reports of seizures in patients who'd been given the Sanofi-Aventis influenza vaccine Fluzone. The reports mostly involved children younger than 2--36 of the 42 cases, to be precise--and 10 of the cases were serious, Reuters reports. Thirty-eight of the febrile seizures happened within a day of the Fluzone vaccine.
There's no proof of a causal link--as Reuters points out, just because something happens soon after a vaccine is administered doesn't necessarily mean the vaccine caused it. The Centers for Disease Control and Prevention are investigating to determine whether Fluzone, or other factors, actually did cause the 42 cases of febrile seizures.
"At this point no correlation between influenza vaccine and febrile seizures has been established," Sanofi said in a statement. "Adverse events after vaccination may be causally related to vaccine or may be coincidental."
It's the second safety flag in recent days for Sanofi, which last week warned U.S. healthcare providers of two cases of liver failure in patients using its atrial fibrillation drug Multaq. (A causal link hasn't been proven there, either.) European regulators voted yesterday to require changes to the product's label to reflect the potential risk.